Missouri, 2003

Hail in Missouri, August 2, 2003

August 2, 2003 · NWS EAX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT AUG 2 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE UPPER LOW CENTERED
OVER FAR WESTERN LAKE SUPERIOR/ARROWHEAD OF MN. FURTHER UPSTREAM
UPPER HIGH CENTERED OVER NM WITH RIDGE AXIS EXTENDING NORTHWARD
ACROSS CENTRAL/NORTHERN ROCKIES...WITH RESULTANT NORTHWEST FLOW
NOTED ACROSS NORTHERN/CENTRAL PLAINS.  WEAK SHORTWAVE
TROUGH/ASSOCIATED VORT MAX NOTED DIGGING SOUTHWARD ACROSS CENTRAL
IA...AROUND BASE OF UPPER LOW...WHILE FURTHER WEST H3 JET STREAK
ANALYZED OVER SOUTHERN SD/NORTHERN NE. EARLY AFTERNOON SURFACE
ANALYSIS SHOWS WEAK BOUNDARY EXTENDING FROM NEAR KIRK TO KMCI. LIFT
AHEAD OF IA SHORTWAVE COMBINED WITH CONVERGENCE ALONG BOUNDARY HAS
ALLOWED FOR LINE OF THUNDERSTORMS FROM NEAR KIRKSVILLE EASTWARD.
FURTHER WEST CU FIELD IS EVIDENT ON VIS IMAGERY ALONG
BOUNDARY...HOWEVER DRIER AIR IS NOTED IN PLACE ACROSS NORTH CENTRAL
MO...AND WEAK SFC FLOW IS RESULTING IN WEAKER CONVERGENCE ALONG
BOUNDARY...THUS THINK ANY CONVECTION WHICH DEVELOPS ALONG BOUNDARY
OVER NORTH CENTRAL MO WILL REMAIN ISOLATED AT BEST. OTHER AREA OF
CONCERN LATE THIS AFTERNOON/EVENING IS EXTREME EASTERN KS/WESTERN
MO. LFQ OF H3 JET COUPLED WITH AREA OF SURFACE MOISTURE CONVERGENCE
EVIDENT ON MSAS ANALYSIS HAS ALLOWED AREA OF TOWERING CU/ISOLATED
SHOWERS TO DEVELOP FROM NEAR KMCI TO THE KTOP AREA. SUSPECT AREAL
COVERAGE WILL REMAIN ISOLATED...HOWEVER WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS AND UPDATE FORECAST AS NEEDED.

UPPER LOW PROGGED TO SLOWLY FILL AS IT SAGS SOUTHEAST OVER NEXT
COUPLE OF DAYS...ALLOWING MID LEVEL HEIGHTS TO RISE ACROSS AREA.
DRIER AIR ALSO PROGGED TO SPREAD ACROSS FORECAST AREA SUNDAY...THUS
HAVE GONE WITH DRY FORECAST WITH TEMPS NEAR GUIDANCE. ETA MODEL IS
WEAKER WITH EVOLUTION OF UPPER LOW AS IT SHIFTS EASTWARD...THUS
ALLOWS 850MB THETA-E ADVECTION TO SPREAD ACROSS AREA SUNDAY NIGHT.
NOT READY TO BUY OFF ON THIS YET...AS GFS SUGGESTS STRONGER UPPER
LOW AND KEEPS MOISTURE RETURN FOCUSED FURTHER WEST.

GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK BUT FORECASTS MCS
TO PROPAGATE ACROSS REGION MONDAY NIGHT. LOW CHANCE POPS LOOK
WARRANTED...ALTHOUGH CONFIDENCE IN TIMING/PLACEMENT OF ANY
CONVECTIVE COMPLEX IN NORTHWEST FLOW THIS FAR OUT IS LOW.

SEAMAN

436 AM...
NOT MANY CHANGES MADE TO GOING FORECAST. HAVE GONE WITH A CHANCE FOR
MORNING THUNDERSTORMS ACROSS THE SOUTH...WITH JUST A SLIGHT CHANCE
ELSEWHERE THIS MORNING. FOCUS FOR CONVECTION SHOULD CONTINUE TO
SHIFT SOUTH AND EAST OF THE FORECAST AREA. OTHERWISE SKIES SHOULD
BECOME PARTLY CLOUDY ACROSS THE AREA. HAVE CONTINUED A SLIGHT CHANCE
FOR THUNDERSTORMS IN THE GRIDS FOR THIS AFTERNOON. MODELS SHOW
LITTLE IF ANY CAP. MAY GET SOME DEVELOPMENT ALONG ANY LINGERING
OUTFLOW BOUNDARY. EXPECT TEMPERATURES TO GET A LITTLE WARMER THAN
YESTERDAY WITH MORE SUNSHINE...DESPITE A SLIGHT LOWERING IN 850MB
TEMPS...LIKEWISE FOR TEMPS SUNDAY AND MONDAY.

NEXT CHANCE OF RAIN CONTINUES TO BE MONDAY NIGHT INTO TUESDAY AS AN
IMPULSE MOVES ACROSS THE PLAINS.

NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Aug 2, 11:59 AM CST, 2 hours 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON SOUTH AND
EAST OF A UNIONVILLE TO KANSAS CITY LINE. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY...AS AN UPPER LEVEL IMPULSE MOVES ACROSS THE PLAINS. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Aug 2, 11:05 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    PECULIAR                  MO   .88 INCH HAIL
08/02/03   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 2, 11:18 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    PECULIAR                  MO   1 INCH HAIL
08/01/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 11:37 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    ARCHIE                    MO   .75 INCH HAIL
08/02/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 11:45 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    ARCHIE                    MO   1 INCH HAIL
08/02/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 11:59 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    ADRIAN                    MO   .75 INCH HAIL
08/02/03   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Macon

When
August 2, 2:30 PM CST
Where
Macon County, Anabel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -92.350

Hail, Macon

When
August 2, 2:50 PM CST
Where
Macon County, Anabel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -92.350

Hail, Randolph

When
August 2, 3:15 PM CST
Where
Randolph County, Jacksonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374928, 5374929, 5374930.